Psoriasis not getting better with steroids


Q: I have a rash that covers 80 percent of my body i have been taking prednisone for three weeks and its not working like it used to what can i do it is psoriasis


A:   Psoriasis is a chronic inflammatory skin condition caused by an immune system respose. In psoriasis the normal skin is replaced at a faster rate than normal resulting in a buildup of dead skin on the surface. Psoriasis has a tendency to wax and wane with flares up in the presence of infection, stress, injury, dry skin and alcohol.
Management of psoriasis may involve drugs, light therapy, stress reduction, climatotherapy, and various adjuncts such as sunshine, moisturizers, and salicylic acid. Preventing moisture loss which can occur from hot showers (take cooler showers) and apply a skin moisturizer after your shower and before you sleep is important.
If steroid do not cause relief, coal tar, anthralin, calcipotriene, and tazarotene may be tried. Abruptly stopping steroid therapy in psoriasis or adding known irritant drugs can result in the sudden worsening of psoriasis or appearance of a new form.

Related Q&A

Q: A 58 year old man has what seems to be an intractible case or tinea cruris or intertrigo. It i read and runs along t...

Q: I have a severe rash sustained in an open water swim in the ocean from a wet suit. I have been using A&D ointment...

Q: 8 weeks ago I noticed a couple of marks on the base of my neck and one red rash like mark on my collar bone. I though...

Q: I was working in an area with poison ivy a few days ago. Shortly after, I noticed I had small dots (similar to the fi...

Q: I have a redness/rash between my butt cheeks above the anus. Very sore to the touch. I have been using antibiotic cre...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon